Carbimazole weight gain. Help?!

About 8 weeks ago I found out I had an overactive thyroid and was immediately put on 20mg Carbizamole daily whilst I waited to receive an appointment with a specialist. My GP had indicated that the Carbizamole was a temporary fix and that ultimately I would need either surgery or iodine radio therapy to permantley fix the problem.

Last week I finally saw the specialist who thinks I have Graves Disease (awaiting confirmation). He told me the next steps were to take Carbizamole for the next 18 months.

Although the Carbizamole has made me generally feel a bit better already, I have put on a stone since first taking them. At 16st and climbing (5'5" female) I am terrified of putting on more weight when I know I should be focused on loosing it. I am starting to consider to stop taking the medication as I really can't face it & just feel like I am replacing one health problem with another.

Has anyone experienced anything similar or have any advice? Can I just not willingly have the surgery/IRT immediately and get it overand done with?

5 Replies

  • On no account submit to RAI

    surgury or rai will render you hypothyroid so you will then be on thyroid meds for life

    so its imporant to see if the graves will go into remission

    whatever you do do not smoke

    sounds like your carbimazole dosage is simply too high currently

  • Welcome to the forum, Mjm89707.

    There is a serious risk of permanent heart damage and osteoporosis when hyperthyroidism is not treated. Hyperthyroidism can cause weight gain so stopping Carbimazole may not help anyway. If you don't have Graves disease there is a good chance of permanent remission of hyperthyroidism after 9-18 months. Thyroidectomy or radioactive ablatement will make you hypothyroid and should be a last resort if remission fails and you can't restart Carbimazole. Hypothyroidism causes weight gain in the majority of patients and many find Levothyroxine replacement for hypothyroidism causes extra weight gain and hair loss.

  • Its not the Carbimazole itself that makes you gain weight, it's the effect it has on your thyroid gland.

    You need to have your levels tested to see whether you are overmedicated.

    What symptoms do you still have?

    Please dont think that removal of thyroid gland will magically make you feel better - you really will be exchanging one health condition for another as you will almost definitely become hypothyroid which brings its own problems (and you will not be able to go back from that point)

    Also if it is found that you do have Graves, having a thyroidectomy does not change that - you will still have Graves, which may manifest in other ways.

    Do you have any problems with your eyes? If so, it may be Thyroid Eye Disease which is made worse by RAI.

    Dont rush into anything, it may seem like a long road, but trust me it is worth researching all you can before allowing something to be done, which you later regret.

  • If you are putting weight on at that rate you are probably becoming underactive. Blood tests should point to this. I went back over active in January, this is the 4th time. On 40mg, usual procedure is slow reduction down to 5mg, takes 18-24 months. 18-24 months off carbizole then same again. But probably better than surgeons playing with you

  • Hi sorry to hear your gaining weight so fast , I understand its so depressing. Ive been hypo for many years but on levothyroxine for two and am still gaining weight even thought i make sure I get daily exercise. My son is hyper and painfully thin but put on weight on carbinizole but after a year has gone into remission and is ok now. Please don't even think about RAI or surgery its only a quick route to life long meds and a feeling of will I ever feel better being hypo. Have they checked for antibodies it will tell you if you have graves or hashimios. Hugs

You may also like...